Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Pocatello, ID

August 30, 201719 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 30, 2017, 3:54 AM MDT for 19 counties in Idaho. It took effect at Aug 30, 2017, 9:00 AM MDT. It was in force for 18 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2017, 3:54 AM MDT (09:54 UTC)
In effect from
Aug 30, 2017, 9:00 AM MDT
Expired
Aug 31, 2017, 3:09 AM MDT
In force
18 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Custer County, ID, Franklin County, ID, Idaho County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 68 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:11 PM MDTNON-TSTM WND GST 509 W Slate Creek, IDMESONET STATION PLFI1, PITTSBURG LND RAWS.
Aug 30, 9:25 PM MDTTSTM WND GST 451 Sse Arco, IDMESONET STATION ARLARC, ARCO ARL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
3909 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS85 KPIH 300954
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
354 AM MDT Wed Aug 30 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING THROUGH 
6 AM THURSDAY MORNING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR
SOUTHEAST IDAHO FIRE WEATHER ZONES 425 AND 427...

...RED FLAG WARNING IN EFFECT FROM NOON TODAY THROUGH 6 AM
tHURSDAY MORNING FOR SCATTERED THUNDERSTORMS AND LIGHTNING IN
SOUTHEAST IDAHO FIRE WEATHER ZONES 413...422...475 AND 476...

IDZ425-427-302100-
/O.UPG.KPIH.FW.A.0006.170830T1800Z-170831T0500Z/
/O.NEW.KPIH.FW.W.0012.170830T1500Z-170831T1200Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
354 AM MDT Wed Aug 30 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT
THURSDAY FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE 
WEATHER ZONES 425 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 6 AM MDT
Thursday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...The Middle Snake River Valley and Southern
  Sawtooth Forest area. 

* WIND...Outflow wind gusts of 35 mph expected near thunderstorm 
  outflow.

* HUMIDITY...Minimum 15 to 25 percent.

* THUNDERSTORMS...Scattered rain showers and thunderstorms
  expected to develop Wednesday morning through early afternoon. A
  second round of showers and thunderstorms develops by early
  evening and continues past midnight. Thunderstorms will be a 
  mix of dry and wet storms. A few cells may produce up to 0.20 
  inch rain. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ413-422-475-476-302100-
/O.UPG.KPIH.FW.A.0006.170830T1800Z-170831T0500Z/
/O.NEW.KPIH.FW.W.0012.170830T1800Z-170831T1200Z/
Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
354 AM MDT Wed Aug 30 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
THURSDAY FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE 
WEATHER ZONES 413, 422, 475, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 6 AM MDT Thursday.
The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...The Salmon-Challis Forest, Northern Sawtooth
  Forest, and Caribou Forest of Southeast Idaho. 

* WIND...Outflow wind gusts of 35 mph expected near thunderstorm 
  outflow.

* HUMIDITY...Minimum 15 to 25 percent

* THUNDERSTORMS...Scattered thunderstorms expected to develop
  early Wednesday afternoon. Expected to continue through much of
  the evening and may not end until after midnight. A mix of wet
  and dry thunderstorms is expected. A few cells may produce up 
  to 0.25 inch of rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
2 follow-up statements
856 
WWUS85 KPIH 302050
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
250 PM MDT Wed Aug 30 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR 
THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO FIRE WEATHER 
ZONES 413...422...425...427...475 AND 476...

IDZ425-427-311200-
/O.CON.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
250 PM MDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 425 AND 427...

* AFFECTED AREA...The Middle Snake River Valley and Southern 
  Sawtooth Forest area. 

* WIND...Outflow wind gusts of 35 mph expected near 
  thunderstorm outflow. 

* HUMIDITY...Minimum 15 to 25 percent.

* THUNDERSTORMS...Scattered rain showers and thunderstorms. 
  Thunderstorms will be a mix of dry and wet storms. A few cells 
  may produce up to 0.20 inch rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ413-422-475-476-311200-
/O.CON.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/
Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
250 PM MDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 413, 422, 475,
AND 476...

* AFFECTED AREA...The Salmon-Challis Forest, Northern Sawtooth 
  Forest, and Caribou Forest of Southeast Idaho. 

* WIND...Outflow wind gusts of 35 mph expected near 
  thunderstorm outflow. 

* HUMIDITY...Minimum 15 to 25 percent

* THUNDERSTORMS...Scattered thunderstorms and showers. A mix of 
  wet and dry thunderstorms is expected. A few cells may produce 
  up to 0.25 inch of rain.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
913 
WWUS85 KPIH 310909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
309 AM MDT Thu Aug 31 2017


IDZ413-422-425-427-475-476-311015-
/O.CAN.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/
Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
309 AM MDT Thu Aug 31 2017

...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND 
LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 413, 422, 425, 
427, 475, AND 476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Substantial cloud cover played a role in greatly reducing the 
amount of lightning observed. There remains a slight chance of 
isolated showers and thunderstorms on Thursday, but not 
significant enough to require a warning. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:10 AM MDT, 44 minutes earlier.

Area forecast discussion, Aug 30, 3:10 AM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
310 AM MDT Wed Aug 30 2017

.DISCUSSION...Best chance that we will have for storms for some
time will be today. A wave will move out of Nevada later this
morning and this afternoon. Models show a band of convection
developing along this wave and moving east through the region
today. Behind the wave, we may have enough instability for some
random pop-up storms as well. Gusty 40 to 50 mph outflow winds
will be possible once again, similar to what we experienced on
Tuesday. Then, a trough will move into the region tonight from the
Pacific Coast. Models show convection refiring across the region
late this afternoon or this evening in advance of this trough.
Convection will probably linger through the night and not exit the
region until early Thursday morning. Might see some lingering
thunderstorms redevelop Thursday afternoon along the mountain
ridges across southern Custer and Lemhi and try to move east due
to the combination of terrain, residual moisture and the position
of the upper trough. Forecast gets hot and dry again after
Thursday as the ridge reestablishes itself over the region.

Valle

&&

.AVIATION...Looks like convection will be in 2 waves today. First
wave brings showers to KBYI 0800-2200Z, the second wave comes in
31/0300Z-0700Z. KSUN with similar timing but may be on and off
through the day with convection moving through. KPIH, KIDA and KDIJ
should begin around 19Z with no clear end until Thursday morning.
Conditions mostly VFR except in showers or with clouds obscuring
mountains. RS

&&

.FIRE WEATHER...A challenging forecast today. Appears to be
showers/thunderstorms in two disturbances. The first moving up from
Nevada will reach the north/south Sawtooth this morning 0800-0900
hours and advances across the Eastern Highlands this afternoon. The
second wave begins near Shoshone early this evening and does not
clear the Eastern Highlands until Thursday morning. Airmass is
unstable just about everywhere and lightning possible as well. Cloud
cover could be substantial enough to keep some thunderstorms from
getting started. Elected to bump the Fire Weather Watch to a Red
Flag Warning for most of the mountains. A few cells today could
produce up to 0.25 inch rain. Remainder of the forecast shows little
change from yesterday. Pacific low pressure trough pushes moisture
to the east of the state on Thursday, followed by dry conditions
Friday through Monday. Early next week, models show a high pressure
ridge extending into the Washington/Oregon Coast with moist and
unstable air slipping into California and Oregon, then gradually
into Idaho next Thursday. RS

&&

.AIR STAGNATION...Hazy/smokey conditions remaine across the
central mountains due to fires within and west of the area. Poor
air quality conditions are expected to persist through Wednesday
as the region remains under a weakening upper ridge. Some
temporary improvement may come with increased thunderstorm
activity Wednesday followed by breezy conditions Thursday behind a
passing disturbance. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 6 AM MDT Thursday for
IDZ425-427.

Red Flag Warning from noon today to 6 AM MDT Thursday for IDZ413-
422-475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:58 PM MDTSpecial Weather StatementPIHBannock, Bingham, Power47 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.